search
for
 About Bioline  All Journals  Testimonials  Membership  News  Donations


Neurology India
Medknow Publications on behalf of the Neurological Society of India
ISSN: 0028-3886 EISSN: 1998-4022
Vol. 51, Num. 1, 2003, pp. 132-133

Neurology India, Vol. 51, No. 1, Jan-Mar, 2003, pp. 132-133

Letter to Editor

Carbamazepine-induced immune thrombocytopenia

J. S. Goraya, V. S. Virdi

Department of Pediatrics, Govt. Medical College and Hospital, Chandigarh, India.

Accepted on 15.10.2001.

Code Number: ni03049

Sir,

Carbamazepine (CBZ) is an effective anticonvulsant for children with partial and secondarily generalized seizures.1 It is considered safe and relatively less toxic than other anticonvulsant drugs.1 The hematological toxicity of CBZ is well known and thrombocytopenia is a rare manifestation of CBZ-induced myelotoxicity.2 We report a 10-year-old boy who developed severe immune thrombocytopenia following CBZ therapy.

A 10-year-old boy was admitted with generalized, non-itchy erythematous body rash. There was no associated fever, conjunctival hyperemia, oral ulcers or other systemic manifestations. Ten days before presentation, he had had a generalized seizure and was started on 10mg/kg/day of CBZ in three divided doses. There was no previous history of bleeding diathesis or drug allergy. Examination revealed extensive purpura and petechiae mainly over the limbs and a few scattered lesions over the trunk. There was no ecchymoses or wet bleeds. The child had no pallor, bone-tenderness or lymphadenopathy. Abdominal examination revealed hepatomegaly (2 cm below the right costal margin) and splenomegaly (1 cm below the left costal margin). Investigations revealed hemoglobin 12g/dl, total leucocyte count 3300/mm3 with 42% neutrophils, 48% lymphocytes, 4% eosinophils and 6% monocytes. Platelet count was 12,000/mm.3 Anti-nuclear antibody was negative. Bone-marrow aspiration and trephine biopsy showed increased megakaryocytes with no abnormal cells.

CBZ was discontinued and the patient was switched over to di-phenylhydantoin. There was a rapid recovery with platelet count rising to 71,000/mm3 on the second day and further to 1,30,000/mm3 on the fourth day of stopping CBZ. The leucocyte count also increased to 4100/mm3 four days after discontinuation of the drug. Patient has remained seizure-free and thrombocytopenia has not recurred during a follow-up of 32 months. Thrombocytopenia is a rare manifestation of hematological toxicity of CBZ, and results from myelosuppression which occurs within four weeks of initiating the treatment and there may be evidence of alteration in other blood cell lines.2,3 Thrombocytopenia usually resolves once CBZ is discontinued.1

There are only few reports of immune thrombocytopenia induced by CBZ.4,5 In previous reports the onset of thrombocytopenia was 10 days after starting CBZ and the bone marrow showed megakaryocytic hyperplasia. Recovery was dramatic with platelet count recovering within 2-5 days of stopping CBZ. In our patient, the onset of thrombocytopenia within 10 days of initiation of CBZ, megakaryocytic hyperplasia, recovery of thrombocytopenia within 96 hours of stopping CBZ and absence of further recurrences strongly implicated CBZ as the etiological agent. Occurrence of dangerously low platelet counts though reported previously, is however, unusual.6

Thus, thrombocytopenia can be a significant problem of CBZ therapy. Bone marrow examination is usually required to differentiate it from primary bone marrow disorders as well as to identify the underlying pathogenetic mechanism. Routine hematological monitoring is not recommended7 since it does not identify the patients at risk of serious blood dyscrasias.

J. S. Goraya, V. S. Virdi

Department of Pediatrics, Govt. Medical College and Hospital, Chandigarh, India.

References

  1. Konishi T, Naganuma Y, Hongo K, Murakami M, Yamatani M, Okada T. Carbamazepine-induced skin rash in children with epilepsy. Eur J Pediatr 1993;152:605-8.
  2. Kaneko K, Igasahi J, Suzuki Y, Niijima S, Ishimoto K, Yabuta K. Carbamazepine induced thrombocytopenia and leucopenia complicated by Henoch-Schonlem purpura symptoms. Eur J Pediatr 1993;152:769-70.
  3. Drury I, Vanderzant CW. Carbamazepine induced isolated thrombocytopenia. Am J Psychiatry 1988;145:1034.
  4. Korenberg A, Kobrin I. IgG antiplatelet antibodies due to carbamazepine. Acta Haematol 1982;68:68-70.
  5. Veda D, Sato T, Hatakeyama N. Carbamazepine induced immune thrombocytopenia in a 12-year-old female. Acta Haematol 1998;100:104-5.
  6. Askmark H, Wiholm B. Epidemiology of adverse reactions to carbamazepine as seen in a spontaneous reporting system. Acta Neurol Scand 1990;81:131-40.
  7. Pellock JM. Willmose LJ. A rational guide to routine blood monitoring in patients receiving antiepileptic drugs. Neurology 1991;41:961-4.

Copyright 2003 - Neurology India. Also available online at http://www.neurologyindia.com

Home Faq Resources Email Bioline
© Bioline International, 1989 - 2021, Site last up-dated on 24-Nov-2021.
Site created and maintained by the Reference Center on Environmental Information, CRIA, Brazil
System hosted by the Internet Data Center of Rede Nacional de Ensino e Pesquisa, RNP, Brazil